Affordable Access

Drug-induced interstitial lung diseases.

Authors
Type
Published Article
Journal
Clinics in chest medicine
Publication Date
Volume
3
Issue
3
Pages
521–536
Identifiers
PMID: 6751669
Source
Medline

Abstract

Any discussion of drug-induced interstitial lung disease is fraught with the problem of having a syndrome in which information is composed predominantly of case reports. When the information is taken as a whole, however, the picture becomes clearer: (1) Some drugs can produce significant pulmonary toxicity; (2) the clinical history, physical examination, and chest roentgenogram are not unique or specific for drug-induced interstitial lung disease; and (3) the lung reacts in limited ways to various insults, producing pathologic changes that are not unique for drug-induced interstitial lung disease. The work of Crystal et al. has shed new light on interstitial lung disease. Their concept that the alveolitis is the key initiating step in interstitial lung disease fits with the pathologic findings in many situations of drug-induced interstitial lung disease. Furthermore, as they proposed, if the primary alveolitis has not progressed to derangement of alveolar structures, then the process can be reversed. This may explain the variable response seen with drug withdrawal and the use of corticosteroids. These concepts have not been extensively studied in drug-induced interstitial lung disease and this needs to be done to fully evaluate their ideas. A keen awareness of the potential for any drug to cause drug-induced interstitial lung disease can be of immense benefit to the patient, for early discontinuation of the agent is likely to increase the chance of reversing the pulmonary toxicity.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments